Skip to main content

Isogenies of certain K3 surfaces of rank 18


We construct geometric isogenies between three types of two-parameter families of K3 surfaces of Picard rank 18. One is the family of Kummer surfaces associated with Jacobians of genus-two curves admitting an elliptic involution, another is the family of Kummer surfaces associated with the product of two non-isogenous elliptic curves, and the third is the twisted Legendre pencil. The isogenies imply the existence of algebraic correspondences between these K3 surfaces and prove that the associated four-dimensional Galois representations are isomorphic. We also apply our result to several subfamilies of Picard rank 19. The result generalizes work of van Geemen and Top (Bull Lond Math Soc 38(2):209–223, 2006).

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3


  1. 1.

    By definition, \({\mathbb {H}}_2\) is the set of two-by-two symmetric matrices over \({\mathbb {C}}\) whose imaginary part is positive definite

  2. 2.

    We corrected two minor typos in the statement of the main theorem.

  3. 3.

    They were given explicitly in [14]

  4. 4.

    All surfaces in Theorem 3.31 have been twisted by \((-1)\) compared to [60] This is due to a different sign choice in the definition of the twisted Legendre pencil in Eq. (3.2).


  1. 1.

    Ahlgren, S., Ono, K., Penniston, D.: Zeta functions of an infinite family of \(K3\) surfaces. Am. J. Math. 124(2), 353–368 (2002)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Andrianov, A.N.: Quadratic Forms and Hecke Operators, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 286. Springer, Berlin (1987)

    Google Scholar 

  3. 3.

    Artin, M.: The etale topology of schemes. In: Proceedings of the International Congress of Mathematicians (Moscow, 1966), Izdat, pp. 44– 56. “Mir”, Moscow (1968)

  4. 4.

    Baker, H.F.: On a system of differential equations leading to periodic functions. Acta Math. 27(1), 135–156 (1903)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Barth, W.: Even Sets of Eight Rational Curves on a \(K3\)-surface, Complex Geometry (Göttingen, 2000), pp. 1–25. Springer, Berlin (2002)

    MATH  Google Scholar 

  6. 6.

    Birkenhake, C., Lange, H.: Complex abelian varieties, Second, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 302. Springer, Berlin (2004)

  7. 7.

    Birkenhake, C., Wilhelm, H.: Humbert surfaces and the Kummer plane. Trans. Am. Math. Soc. 355(5), 1819–1841 (2003)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Bolza, O.: On binary sextics with linear transformations into themselves. Am. J. Math. 10(1), 47–70 (1887)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Bost, J.-B., Mestre, J.-F.: Moyenne arithmético-géométrique et périodes des courbes de genre \(1\) et \(2\). Gaz. Math. 38, 36–64 (1988)

    MATH  Google Scholar 

  10. 10.

    Braeger, N., Malmendier, A., Sung, Y.: Kummer sandwiches and Greene-Plesser construction. J. Geom. Phys. 154, 103718, 18 (2020)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Cassels, J.W.S., Flynn, E.V.: Prolegomena to a middlebrow arithmetic of curves of genus \(2\). In: London Mathematical Society Lecture Note Series, vol. 230. Cambridge University Press, Cambridge (1996)

  12. 12.

    Clingher, A., Doran, C.F.: Modular invariants for lattice polarized \(K3\) surfaces. Michigan Math. J. 55(2), 355–393 (2007)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Clingher, Adrian, Malmendier, Andreas: On the geometry of (1,2)-polarized Kummer surfaces, 201704. arXiv:1704.04884 [math.AG]

  14. 14.

    Clingher, A., Malmendier, A.: Nikulin involutions and the CHL string. Commun. Math. Phys. 370(3), 959–994 (2019)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Clingher, A., Malmendier, A.: Normal forms for Kummer surfaces. Lond. Math. Soc. Lect. Note Ser. 2(459), 107–162 (2019)

    MATH  Google Scholar 

  16. 16.

    Clingher, A., Malmendier, A., Shaska, T.: Geometry of Prym varieties for special bielliptic curves of genus three and five. arXiv:1901.09846 (2019)

  17. 17.

    Clingher, A., Malmendier, A., Shaska, T.: On isogenies among certain abelian surfaces. Michigan Math. J. arXiv:1901.09846 (2019)

  18. 18.

    Deligne, P.: La conjecture de Weil pour les surfaces \(K3\). Invent. Math. 15, 206–226 (1972)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Dolgachev, I., Ortland, D.: Point sets in projective spaces and theta functions, 1988, Astérisque, 165, 210 pp. (1989)

  20. 20.

    Freitag, E.: Siegelsche Modulfunktionen, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 254. Springer, Berlin (1983)

    Google Scholar 

  21. 21.

    Garbagnati, A.: Elliptic K3 surfaces with abelian and dihedral groups of symplectic automorphisms. Commun. Algebra 41(2), 583–616 (2013)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Gonzalez-Dorrego, M.R.: \((16,6)\) configurations and geometry of Kummer surfaces in \({ P}^3\). Mem. Am. Math. Soc. 107, 512, vi+101 (1994)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Gritsenko, V.A., Nikulin, V.V.: Igusa modular forms and “the simplest” Lorentzian Kac-Moody algebras. Mat. Sb. 187(11), 27–66 (1996)

  24. 24.

    Hecke, E.: Die eindeutige Bestimmung der Modulfunktionen \(q\)-ter Stufe durch algebraische Eigenschaften. Math. Ann. 111(1), 293–301 (1935)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Hoyt, W.L.: On surfaces associated with an indefinite ternary lattice, Number theory (New York, 1983–84), Lecture Notes in Math., 1135, pp. 197– 210. Springer, Berlin (1985)

  26. 26.

    Hoyt, W.L.: Notes on elliptic \(K3\) surfaces, Number theory (New York, 1984–1985), Lecture Notes in Math., 1240, pp. 196– 213. Springer, Berlin (1987)

  27. 27.

    Hoyt, W.L.: Elliptic fiberings of Kummer surfaces, Number theory (New York, 1985/1988), Lecture Notes in Math., 1383, pp. 89–110. Springer, Berlin (1989)

  28. 28.

    Hoyt, W.L.: On twisted Legendre equations and Kummer surfaces, Theta functions—Bowdoin 1987, Part 1 (Brunswick, ME, 1987), Proc. Sympos. Pure Math., 49, pp. 695– 707. Amer. Math. Soc., Providence, RI (1989)

  29. 29.

    Hoyt, W.L., Schwartz, C.F.: Yoshida surfaces with Picard number \(\rho \ge 17\), Proceedings on Moonshine and related topics (Montréal, QC, 1999), CRM Proc. Lecture Notes, 30, pp. 71–78. Amer. Math. Soc., Providence, RI (2001)

  30. 30.

    Hudson, R.W.H.T.: Kummer’s quartic surface, Cambridge Mathematical Library, Cambridge University Press, Cambridge, With a foreword by W. Barth, Revised reprint of the 1905 original (1990)

  31. 31.

    Humbert, G.: Sur les fonctionnes abéliennes singulières. I, II, III. J. Math. Pures Appl. serie 5, V, 233– 350 (1899); VI, 279– 386 (1900); VII, 97–123 (1901)

  32. 32.

    Igusa, J.: On Siegel modular forms of genus two. Am. J. Math. 84, 175–200 (1962)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Igusa, J.: Modular forms and projective invariants. Am. J. Math. 89, 817–855 (1967)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Igusa, J.: On the ring of modular forms of degree two over \({ Z}\). Am. J. Math. 101(1), 149–183 (1979)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Inose, H.: On certain Kummer surfaces which can be realized as non-singular quartic surfaces in \(P^{3}\). J. Fac. Sci. Univ. Tokyo Sect. IA Math. 23(3), 545–560 (1976)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Kodaira, K.: On the structure of compact complex analytic surfaces. I, II. Proc. Nat. Acad. Sci. U.S.A. 50, 218–221 (1963); ibid. 51 (1963), 1100–1104

  37. 37.

    Kumar, A.: Elliptic fibrations on a generic Jacobian Kummer surface. J. Algebraic Geom. 23(4), 599–667 (2014)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Kuwata, M., Shioda, T.: Elliptic parameters and defining equations for elliptic fibrations on a Kummer surface, Algebraic geometry in East Asia—Hanoi 2005, Adv. Stud. Pure Math., 50, Math. Soc. Japan, Tokyo, pp. 177– 215 (2008)

  39. 39.

    Malmendier, A., Shaska, T.: The Satake sextic in F-theory. J. Geom. Phys. 120, 290–305 (2017)

    MathSciNet  Article  Google Scholar 

  40. 40.

    Malmendier, A.: Kummer surfaces associated with Seiberg-Witten curves. J. Geom. Phys. 62(1), 107–123 (2012)

    MathSciNet  Article  Google Scholar 

  41. 41.

    Malmendier, A., Morrison, D.R.: K3 surfaces, modular forms, and non-geometric heterotic compactifications. Lett. Math. Phys. 105(8), 1085–1118 (2015)

    MathSciNet  Article  Google Scholar 

  42. 42.

    Malmendier, A., Ono, K.: Moonshine for \(M_{24}\) and Donaldson invariants of \(\mathbb{CP}^2\). Commun. Number Theory Phys. 6(4), 759–770 (2012)

    MathSciNet  Article  Google Scholar 

  43. 43.

    Malmendier, A., Shaska, T.: A universal genus-two curve from Siegel modular forms. SIGMA Symmetry Integrability Geom. Methods Appl., 13, Paper No. 089, 17 (2017)

  44. 44.

    Malmendier, A., Sung, Y.: Counting rational points on Kummer surfaces. Res. Number Theory, 5, 3, Paper No. 27, 23 (2019)

  45. 45.

    McDonald, J.H.: A problem in the reduction of hyperelliptic integrals. Trans. Am. Math. Soc. 7(4), 578–587 (1906)

    MathSciNet  Article  Google Scholar 

  46. 46.

    Mehran, A.: Double covers of Kummer surfaces. Manuscr. Math. 123(2), 205–235 (2007)

    MathSciNet  Article  Google Scholar 

  47. 47.

    Mestre, J.-F.: Construction de courbes de genre \(2\) à partir de leurs modules, Effective methods in algebraic geometry (Castiglioncello, 1990), Progr. Math., 94, pp. 313–334. Birkhäuser Boston, Boston, MA (1991)

  48. 48.

    Morrison, D.R.: On \(K3\) surfaces with large Picard number. Invent. Math. 75(1), 105–121 (1984)

    MathSciNet  Article  Google Scholar 

  49. 49.

    Mumford, D.: Abelian varieties, Tata Institute of Fundamental Research Studies in Mathematics, Published for the Tata Institute of Fundamental Research, Bombay, by Hindustan Book Agency, New Delhi, 5, With appendices by C. P. Ramanujam and Yuri Manin, Corrected reprint of the second (1974) edition (2008)

  50. 50.

    Nikulin, V.V.: Kummer surfaces. Izv. Akad. Nauk SSSR Ser. Mat. 39(2), 278–293, 471 (1975)

    MathSciNet  Google Scholar 

  51. 51.

    Oguiso, K.: On Jacobian fibrations on the Kummer surfaces of the product of nonisogenous elliptic curves. J. Math. Soc. Japan 41(4), 651–680 (1989)

    MathSciNet  Article  Google Scholar 

  52. 52.

    Pringsheim, A.: Zur Transformation zweiten Grades der hyperelliptischen Functionen erster Ordnung. Math. Ann. 9(4), 445–475 (1876)

    MathSciNet  Article  Google Scholar 

  53. 53.

    Richelot, F. J.: De transformatione integralium Abelianorum primi ordinis commentatio. Caput secundum. De computatione integralium Abelianorum primi ordinis. J. Reine Angew. Math. 16, 285–341 (1837)

  54. 54.

    Serre, J.-P.: Rational points on curves over finite fields, notes by F. Gouvea of lectures at. Harvard University (1985)

  55. 55.

    Shafarevitch, E.R.: Le théorème de Torelli pour les surfaces algébriques de type \(K3\), bookActes du Congrès International des Mathématiciens (Nice, 1970). Tome 1, 413–417 (1971)

    MathSciNet  Google Scholar 

  56. 56.

    Shioda, T.: Kummer sandwich theorem of certain elliptic \(K3\) surfaces. Proc. Jpn. Acad. Ser. A Math. Sci. 82(8), 137–140 (2006)

    MathSciNet  MATH  Google Scholar 

  57. 57.

    Shioda, T.: Classical Kummer surfaces and Mordell-Weil lattices, Algebraic geometry, Contemp. Math., 422, pp. 213–221. Amer. Math. Soc., Providence, RI (2007)

  58. 58.

    Totaro, B.: Recent progress on the Tate conjecture. Bull. Am. Math. Soc. (N.S.) 54(4), 575–590 (2017)

    MathSciNet  Article  Google Scholar 

  59. 59.

    van der Geer, G.: On the geometry of a Siegel modular threefold. Math. Ann. 260(3), 317–350 (1982)

    MathSciNet  Article  Google Scholar 

  60. 60.

    van Geemen, B., Top, J.: An isogeny of \(K3\) surfaces. Bull. Lond. Math. Soc. 38(2), 209–223 (2006)

    MathSciNet  Article  Google Scholar 

Download references


The authors would like to thank the referees for their thoughtful comments and effort toward improving the manuscript. The authors also thank Dr. Muhammad Arjumand Masood for some helpful discussions about Jacobian elliptic functions during an early stage of this project. N.B. and S.S. would like to acknowledge the support from the Office of Research and Graduate Studies at Utah State University. A.C. acknowledges support from a UMSL Mid-Career Research Grant. A.M. acknowledges support from the Simons Foundation through Grant No. 202367.

Author information



Corresponding author

Correspondence to Andreas Malmendier.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Braeger, N., Clingher, A., Malmendier, A. et al. Isogenies of certain K3 surfaces of rank 18. Res Math Sci 8, 57 (2021).

Download citation


  • Isogenies
  • Kummer surfaces
  • Elliptic K3 surfaces

Mathematics Subject Classification

  • 14J27
  • 14J28
  • 14G25